A rare cause of acute abdomen in the ED: Chemotherapy-induced pneumatosis intestinalis
Mesut Ozturk1, Ilkay Camlidag1, Mehmet Selim Nural1, Gokhan Selcuk Ozbalci, Tumay Bekci3
1Department of Radiology, Faculty of Medicine, Ondokuz Mayis University, Samsun, Turkey
2Department of General Surgery, Faculty of Medicine, Ondokuz Mayis University, Samsun, Turkey
3Radiology Clinic, Zonguldak State Hospital, Zonguldak, Turkey
Keywords: Pneumatosis intestinalis, Portomesenteric venous gas, Acute abdomen, Antineoplastic agents, Computed tomography
Pneumatosis intestinalis (PI) and portomesenteric venous gas (PVG) refers to the presence of air within the intestinal wall and portomesenteric vessels. Most of the time, it is associated with mesenteric ischemia that requires immediate surgical intervention as it has high mortality rate. It may also be seen secondary to various conditions, including infections, surgeries, and some chemotherapeutic drugs. A 61-year old-male was admitted to our emergency department complaining of abdominal pain after chemotherapy. Radiological evaluation of the patient demonstrated massive PVG and PI. Patient underwent urgent surgery due to the possibility of intestinal ischemia and infarction, but no necrosis was identified Chemotherapeutic drug-induced PI and PVG was the final diagnosis. Although PI and PVG are signs of mesenteric ischemia and intestinal necrosis most the of time, chemotherapeutic drugs may also cause PI and PVG rarely. Recent history of chemotheraphy and absence of any mesenteric vascular occlusion may be the diagnostic clue.